You may be using opiates and not even know it. Prescription drugs like Vicodin, morphine, or codeine are opiates, and when used properly, they can be helpful for controlling pain, severe diarrhea, and acute coughing. But when they’re not being used properly as medicine, they can be dangerous and addictive—just as much as heroin, another opiate whose only purpose is getting you high. Why are these drugs so dangerous, and why can they become a habit that’s so hard to kick?
The scariest part of that answer is that scientists aren’t 100% sure what the long-term effects on your brain are. What they do know is that opiates mimic naturally occurring chemicals in your brain and body that attach to tiny parts on nerve cells called opioid receptors. There are three types of opioid receptors—mu, delta, and kappa—and each of these plays a different role. They act on many places in the brain and nervous system.
One of those areas is the brainstem, which controls activities your body performs automatically, like breathing. Opiates can slow down breathing; too many of them can slow it down to dangerous levels, or cause it to stop.
When you take opiates over a long period of time, whether legally through a prescription for pain, or illegally, the drugs change the way nerve cells work in the brain. For example, your brain stops producing natural endorphins. It senses that you have plenty of those molecules in your brain, so within 6 to 12 months of using opiates, the cells that produce natural brain chemicals shrink up and die or go offline. Therefore, when the opiates are taken away, the person may have a hard time feeling “normal” without them. Even worse, most people who quit taking opiates after a long time experience something called withdrawal. Imagine the worst flu you’ve ever had, with aching, fever, sweating, and shaking or chills. People will often become frightened or discouraged by withdrawal, and start taking opiates again.
The Good News
Withdrawal and addiction are reversible. The brain can heal. But your natural chemical system won’t bounce back quickly or easily. It’s been damaged, and after acute withdrawal, you may experience post acute withdrawal syndrome, which can last weeks to months or years on end. This is where assistance can come in handy.
Working with medical professionals can help. Call our 24/7 HOPE line at (855) 969-HOPE if you have any questions or are looking for assistance in giving up opiates.